Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

HIV/AIDS

Quick Links

Veterans Crisis Line Badge
My healthevet badge

Coping with HIV/AIDS: Sadness or Depression

for Veterans and the Public

Sadness or depression

It is also normal to feel sad when you learn you have HIV/AIDS. If, over time, you find that the sadness doesn't go away or is getting worse, talk with your doctor or someone else you trust. You may be depressed.

Symptoms of depression can include the following, especially if they last for more than two weeks:

  • Feeling sad, anxious, irritable, or hopeless
  • Gaining or losing weight
  • Sleeping more or less than usual
  • Moving slower than usual or finding it hard to sit still
  • Losing interest in the things you usually enjoy
  • Feeling tired all the time
  • Feeling worthless or guilty
  • Having a hard time concentrating
  • Thinking about death or giving up

To deal with these symptoms, you may want to:

  • Talk with your doctor about treatments for depression, such as therapy or medicines
  • Get involved with a support group
  • Spend time with supportive people, such as family members and friends

If your mood swings or depression get very severe, or if you ever think about suicide, call your doctor right away. Your doctor can help you.

Finding the right treatment for depression takes time--so does recovery. If you think you may be depressed, don't lose hope. Instead, talk to your VA provider and seek help for depression.